Page 1 of 1

FDA Warning on Stopping Gilenya

Posted: Thu Feb 07, 2019 2:20 am
by NHE
The FDA has issued a warning regarding that stopping Gilenya may increase MS disease activity to levels worse than when the drug was first started.

FDA warns about severe worsening of multiple sclerosis after stopping the medicine Gilenya (fingolimod)
https://www.fda.gov/Drugs/DrugSafety/ucm626095.htm

The Food and Drug Administration (FDA) is warning that when the multiple sclerosis (MS) medicine Gilenya (fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability. As a result, we have added a new warning about this risk to the prescribing information of the Gilenya drug label and patient Medication Guide.

Re: FDA Warning on Stopping Gilenya

Posted: Thu Feb 07, 2019 11:29 pm
by THX1138
That sounds a lot like the phenomenon known as "rebound effect" which many drugs have.

The drug world is indeed scary and dangerous.

I have read that about 100,000 people a year die from drugs that are properly prescribed and taken as prescribed.

Re: FDA Warning on Stopping Gilenya

Posted: Sat Mar 16, 2019 2:54 pm
by CureOrBust
I am not suggesting or recommending anyone to do what I did, as it was simply based on my own thoughts based no scientific basis.

So, I wanted to participate in a new trial, but it had a 9 month washout period for Gilenya. So, the sooner I stopped taking it, the sooner I could start the trial. I knew of the risk of the rebound effect on stopping Gilenya suddenly, which, from what I read was where the immune system reconstituted (I am guessing something similar to "Immune reconstitution inflammatory syndrome" IRIS) and started attacking the myelin. So, what I did when I abruptly stopped Gilenya was to start an oral course of Predisolene, slowly tapering down over a few weeks. My thinking was that the steroids would lower the inflammation caused by the rebound effect from suddenly stopping Gilenya . The results were that I did not notice a rebound effect, so either it worked, or I wouldn't of had one anyway.

Re: FDA Warning on Stopping Gilenya

Posted: Sun Mar 17, 2019 12:12 am
by NHE
CureOrBust wrote:
Sat Mar 16, 2019 2:54 pm
So, I wanted to participate in a new trial, but it had a 9 month washout period for Gilenya. So, the sooner I stopped taking it, the sooner I could start the trial.
What trial are you joining?

Re: FDA Warning on Stopping Gilenya

Posted: Mon Mar 18, 2019 12:16 am
by CureOrBust
NHE wrote:
Sun Mar 17, 2019 12:12 am
What trial are you joining?
I have joined, and already received my first dose for: https://clinicaltrials.gov/ct2/show/NCT03283826

NB: the nine month washout for Gilenya has been removed, but was part of the original exclusion criteria when I first applied.

Re: FDA Warning on Stopping Gilenya

Posted: Mon Mar 18, 2019 10:09 pm
by NHE
CureOrBust wrote:
Mon Mar 18, 2019 12:16 am
I have joined, and already received my first dose for: https://clinicaltrials.gov/ct2/show/NCT03283826
Thanks for the information. I hope that this works out well for you. It would be great to hear about your progress in the trial.